Dear Dr. Roach: In a recent article, you spoke of small red blood cells. I have large ones. My MCV is 102, with no anemia. What causes this besides alcohol, and is it something to be concerned about? I do not abuse alcohol. Thank you. C.P.
MCV, the mean corpuscular volume, is a measurement of the size of red blood cells (the units are femtoliters, a very small unit). An MCV of 102 is slightly large and can be seen in many conditions. Vitamin B-12 and folic acid deficiencies are the ones we usually first look for, but some medications can cause it, as can alcohol, as you mention. Some genetic conditions, like hereditary spherocytosis, can do it. Even low thyroid levels sometimes can cause large red blood cells and a high MCV.
People with high turnover of red blood cells, such as those with a mechanical heart valve, have excess numbers of immature red blood cells, called reticulocytes. These fool the machine into reporting a high MCV.
Your doctor already might have done an evaluation to check whether there are any problems that might have led to your high MCV.
If not, he or she can do so, or can ask a hematologist to see you. Sometimes a look at the blood smear can answer the question.
Dear Dr. Roach: I would like to know your opinion about whether it is OK to crush up different psychiatric medications and put them in a small container of water to drink. This doesn't seem very safe to me, but I’d like an expert opinion. Anon.
I’ll give you my answer, and also tell you where to find an expert opinion. My answer is that many people have trouble swallowing pills, and that most pills can be crushed and taken with water or mixed in with food. Your local pharmacy sells pill crushers, or you can get a mortar and pestle.
While you are at the pharmacy, ask your pharmacist. He or she can look at your medications and tell you whether it is safe for you to crush your particular medications. Slow-release medications, of which there are many, should not be crushed. Often, the bottle will tell you, but ask your pharmacist for the expert opinion.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu